What is K2? And the Reasons You Should Avoid It!
In just two days, the number of victims of a K2 overdose in New Haven, Connecticut rose to almost 100 in August of this year.
In fact, in just one day, 75 people were rushed to the emergency room for overdose symptoms, according to the report.
Fortunately, not one fatality was recorded but it’s easy to see that things could have spiraled out of control quickly.
Connecticut Governor Dannel P. Malloy immediately issued a statement following the mass overdose. He warned that the use of illicit street drugs poses serious health risks.
However, the problem is not limited to New Haven. There are overdose cases reported in big cities like New York, Washington D.C., and Los Angeles. In fact, K2 products can easily be purchased anywhere.
K2 can be ingested through smoking pipes, e-cigarettes or joints. It can also be vaporized when liquified and consumed through incense.
What is K2 and What Makes it Very Dangerous?
According to the National Institute on Drug Abuse, K2 refers to a specific set of synthetic cannabinoids with properties similar to that of marijuana. This is also why its street name is fake weed. Instead of being grown, it’s developed inside the laboratory in order to replicate the psychoactive effects of weed.
There’s nothing organic about these products, unless you count the small number of dried plants included in the ingredients as organic.
The problem, however, is that those who use the product were duped into thinking that it’s the safe alternative to marijuana when in reality, it is far more dangerous because of the potency, as well as the unpredictable effects on the individual. The withdrawal time span varies from a day to a week. Cravings and mood swings can last up to a month. Some of the harmful side effects of K2 that have been reported are the following:
- Rapid heart beat
- Increases anxiety
- Aggressive behavior
- Suicidal thoughts
Related Stories: Protect Yourself: Learn To Detect If Your Weed Has Been Laced
Users of Spice
What happened in New Haven is a small peek inside of a larger problem. Spice is cheaper than weed, making it a tempting option for individuals in low income communities. K2 usage is common among people in shelters, the mentally ill and young people. Among the homeless population in the United States, you will find several users risking their lives to take K2. That’s because it’s very cheap. For just two dollars, you can have a smoke.
It’s also the second most used drug among high school seniors according to The National Institute on Drug Abuse. On the streets, they are being sold under happy go lucky names like Spice, Mr. Happy, Kush, AK-47, Kronic and Scooby Snacks.
Who is Producing K2?
A lot of K2 is made in China, India and Pakistan. The danger of spice being produced in these countries is that there are little to no regulations dictating the ingredients that go into the making of the drug. This leads to drugs being sold that have no listing of their ingredients on the packages. Any type of chemical can be added and the manufactures are not accountable for the harmful side effects that their products inflict on users.
What’s With All the Overdose Cases?
The K2 by itself is already dangerous but drug traffickers have been experimenting with the different combinations to enhance the effects. In most cases, you will see rodenticide, brodifacoum, and fentanyl in some of the products.
Fentanyl, a powerful painkiller, is especially dangerous considering that it’s proven to be 50 times more potent than heroin and 100 times more potent than morphine. Brodifacoum, meanwhile, can induce bleeding so it’s not uncommon for users to bleed from their nose and ears after using K2 laced with this chemical substance.
For overdose cases, Naloxone is still prescribed as a life-saving measure until physicians are able to get to the patient. But Acomplia or Rimonabant can also be administered to the patient. These are cannabinoid antidotes to reverse the effects of THC.
Just like cannabinoids, the effects of K2 will differ with each person, which makes the emergency response for overdose cases especially difficult. Doctors will have to respond to the symptoms as they occur until the condition of the patient is stabilized.